Kansas, 2009

Hail and Damaging Winds in Kansas, April 26, 2009

April 26, 2009 · NWS TOP · 29 events in 11 counties and zones

Robust convection developed ahead and along a strong cold front that slowly moved through the central plains states. Hail was the primary severe weather threat associated with the strongest thunderstorms, with stones up to the size of golfballs reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Robust convection developed ahead and along a strong cold front that slowly moved through the central plains states. Hail was the primary severe weather threat associated with the strongest thunderstorms, with stones up to the size of golfballs reported. Several thunderstorms also collapsed and produced downburst winds to 60mph. Flash flooding associated with the storm system has been included as a separate episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 26, 5:10 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 26, 5:10 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
610 AM CDT SUN APR 26 2009

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

FRONT WILL CONTINUE TO LIFT NORTH WITH SOUTHERLY WINDS AOA 12 KTS
RETURNING AT TAF SITES. CONVECTION OVER CENTRAL KANSAS WILL GROW
IN COVERAGE THROUGH THE MORNING HOURS. BORDERLINE MVFR/VFR
CONDITIONS THROUGH THE PERIOD AND FLUCTUATING DURING TIMES OF
CONVECTION. ONLY MINOR CHANGES TO PREVIOUS TAF FORECAST. SFB

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT SUN APR 26 2009/

DISCUSSION...
MAIN FOCUS IS ON CONVECTION AND POTENTIAL FOR ADDITIONAL SEVERE
WEATHER AND FLOODING TODAY AND TONIGHT. SFC FRONT IS BEGINNING TO
LIFT NORTHWEST WITH A VERY MOIST AND WARM AIRMASS TO THE SOUTH OF
THE BOUNDARY. 08Z WATER VAPOR AND PROFILER DATA SHOWED AN MCV FROM
THE CONVECTION OVER NORTHERN OK LIFTING NORTHEAST ACROSS SOUTHEAST
KS. ANOTHER SHORTWAVE WAS LIFTING NORTHEAST THROUGH NORTHEAST CO AND
A THIRD WAVE WAS ROUNDING THE BASE OF THE UPPER TROUGH THROUGH
SOUTHERN AZ.

WHILE THE FOCUS FOR CONVECTION IS PRETTY CLEAR /STRONG LOW LEVEL
CONVERGENCE INTO THE SLOWLY MOVING SFC FRONT/ THE TRIGGER FOR
THUNDERSTORMS IS A LITTLE LESS CLEAR. THE FEW ELEVATED STORMS THAT
HAVE PERSISTED THIS MORNING HAVE NOT BEEN VERY INTENSE AND THINK
INCREASING SUBSIDENCE ASSOCIATED WITH THE MCV MOVING UP FROM OK MAY
TEMPORALLY INHIBIT NEW CONVECTIVE DEVELOPMENT THROUGH MID MORNING.
THE 06Z RUC SOUNDINGS DO SHOW A WEAK CAP DEVELOPING THROUGH MOD
MORNING AND THIS MAY BE IN RESPONSE TO THE MCV. NEVERTHELESS...
EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT BY EARLY AFTERNOON
ACROSS CENTRAL KS. MODELS SHOW REASONABLE INSTABILITY WITH AROUND
1000 J/KG WITH STRONG 0-6KM BULK SHEAR OF 45 KTS TO SUPPORT SEVERE
THUNDERSTORMS AGAIN. HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERN...BUT ANY DISCRETE SUPERCELL COULD PRODUCE A TORNADO. THINK
THAT A LIMITING FACTOR IN THE COVERAGE OF SEVERE THUNDERSTORMS WILL
BE A LOW INHIBITION TO THE CONVECTION WHICH SHOULD NOT ALLOW FOR A
LOT OF INSTABILITY TO BUILD UP.

AS THE LOW LEVEL JET INCREASES AND THE SHORTWAVE ROUNDING THE BASE
OF THE UPPER TROUGH MOVES OUT INTO THE PLAINS...THUNDERSTORMS SHOULD
BECOME MORE WIDESPREAD INTO TONIGHT AS THE FRONT SLOWLY MOVES
SOUTHEAST ACROSS THE AREA AND SYNOPTIC SCALE FORCING INCREASES.
THREAT FOR FLOODING WILL INCREASE AS CONVECTION HAS THE POTENTIAL TO
TRAIN OVER THE SAME AREA DUE TO THE SLOW MOVEMENT OF THE FRONT.
GIVEN THE ABUNDANT MOISTURE /PWS WELL ABOVE NORMAL AT 1.5 INCHES/
HEAVY RAINFALL IS LIKELY WITH 2 TO 4 INCHES POSSIBLE BEFORE THE RAIN
ENDS ON MONDAY. BECAUSE THE MODELS ARE PULLING THE RICH MOISTURE A
LITTLE FURTHER WEST TO A SLN/BIE LINE...WILL EXPAND THE CURRENT
FLOOD WATCH TO INCLUDE DICKINSON... CLAY AND WASHINGTON COUNTIES.

CONSIDERED A WIND ADVISORY FOR EAST CENTRAL KS LATE THIS MORNING AND
EARLY AFTERNOON. THE LOW LEVEL JET OF PROGGED TO REMAIN FAIRLY
STRONG IN RESPONSE TO THE SFC LOW DEEPENING OVER THE OK/TX
PANHANDLES. HOWEVER OPTED TO NOT ISSUE AN ADVISORY ATTM THINKING
CLOUD COVER AND MODEST LOW LEVEL LAPSE RATES WOULD INHIBIT MIXING OF
THE LOW LEVEL JET WINDS. NEEDLESS TO SAY IT SHOULD BE WINDY...BUT
THINK SUSTAINED WINDS WILL STAY AROUND 25 MPH.

TEMPS WILL BE TRICKY THIS AFTERNOON WITH THE EXPECTED CLOUD COVER
AND WARM FRONT LIFTING NORTHWEST. GENERALLY WENT MORE IN LINE WITH
THE MAV GUIDANCE AS THE MET NUMBERS APPEAR TO BE A LITTLE TO COOL
ACROSS NORTH CENTRAL KS. OF COURSE THERE COULD BE A VERY TIGHT
GRADIENT DEPENDING ON WHERE THE FRONT STOPS. THIS IS ALSO TRUE FOR
LOWS TONIGHT. ADJUSTED TEMPS DOW A DEGREE OR TWO FOR MONDAY AND
TUESDAY AS SFC RIDGING AND CAA LOOK TO HOLD ON A LITTLE LONGER. NO
CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ009-KSZ010-
KSZ011-KSZ012-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-
KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 26, 4:00 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SUN APR 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-271000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY THE EARLY
AFTERNOON. THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR.

A FRONTAL BOUNDARY WILL BECOME ORIENTED FROM SOUTH TO NORTH ACROSS
CENTRAL KANSAS EARLY THIS AFTERNOON...GENERALLY ACROSS DICKINSON
TO WASHINGTON COUNTY. IT IS ALONG THIS FRONT WHERE SEVERE
THUNDERSTORMS ARE EXPECTED TO REDEVELOP. AS THE AFTERNOON
PROGRESSES...THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY
TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS.
THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND
WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE
STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE
DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM
OVERNIGHT RAINFALL.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY AND THIS EVENING.

WOLTERS

In the hours before

Local storm report, Apr 26, 6:13 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E0.88 INCH       JEFFERSON          KS   EMERGENCY MNGR

0447 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

0452 PM     HAIL             1 ENE OSAGE CITY        38.64N 95.81W
04/25/2009  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

            RORTATION ALSO OBSERVED

0522 PM     HAIL             6 SE TOPEKA             38.99N 95.60W
04/25/2009  E0.88 INCH       SHAWNEE            KS   NWS EMPLOYEE

0522 PM     HAIL             4 E CARBONDALE          38.82N 95.61W
04/25/2009  M1.25 INCH       OSAGE              KS   NWS EMPLOYEE

0546 PM     HAIL             8 WSW LAWRENCE          38.93N 95.37W
04/25/2009  E1.00 INCH       DOUGLAS            KS   EMERGENCY MNGR

0555 PM     HAIL             LECOMPTON               39.04N 95.39W
04/25/2009  E1.00 INCH       DOUGLAS            KS   EMERGENCY MNGR

0600 PM     FLASH FLOOD      4 SE TOPEKA             39.01N 95.63W
04/25/2009                   SHAWNEE            KS   EMERGENCY MNGR

            4 INCHES OF WATER RUNNING OVER 69TH AND RATNER ROADS

0612 PM     HAIL             WILLIAMSTOWN            39.06N 95.33W
04/25/2009  E1.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

0710 PM     HAIL             4 E CARBONDALE          38.82N 95.61W
04/25/2009  M1.25 INCH       OSAGE              KS   NWS EMPLOYEE

0809 PM     HAIL             4 N LAWRENCE            39.03N 95.23W
04/25/2009  E0.75 INCH       DOUGLAS            KS   TRAINED SPOTTER

0817 PM     HAIL             6 N LAWRENCE            39.06N 95.24W
04/25/2009  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

0839 PM     FLOOD            8 N LAWRENCE            39.09N 95.24W
04/25/2009                   JEFFERSON          KS   EMERGENCY MNGR

            STREET FLOODING ON WILDHORSE ROAD FROM 9TH STREET SOUTH
            TO THE COUNTY LINE. HIGHWAY 24 ALSO STILL REPORTED AS
            FLOODED AT MILE MARKER 387-388.

0901 PM     HEAVY RAIN       4 N LAWRENCE            39.03N 95.23W
04/25/2009  M3.10 INCH       DOUGLAS            KS   TRAINED SPOTTER

0918 PM     FLOOD            6 W LAWRENCE            38.97N 95.35W
04/25/2009                   DOUGLAS            KS   EMERGENCY MNGR

            HIGHWAY 40 IS BEING BARRACADED BETWEEN E700 AND E800 ROAD
            DUE TO WATER.

1132 PM     HAIL             3 W NORWAY              39.70N 97.83W
04/25/2009  E0.88 INCH       REPUBLIC           KS   LAW ENFORCEMENT

1145 PM     NON-TSTM WND DMG BURLINGTON              38.19N 95.74W
04/25/2009                   COFFEY             KS   EMERGENCY MNGR

            SHINGLES BLOWN OFF ROOF IN BURLINGTON. SOME POWER LINES
            BEING REPORTED DOWN SW OF BURLINGTON.

1147 PM     NON-TSTM WND GST 4 SW HARRIS             38.27N 95.48W
04/25/2009  M64.00 MPH       ANDERSON           KS   TRAINED SPOTTER

            SUSTAINED WINDS 46 MPH GUSTING OVER 60 MPH.

1156 PM     NON-TSTM WND GST 8 N BURLINGTON          38.31N 95.74W
04/25/2009  M61.00 MPH       COFFEY             KS   AWOS

            58 MPH WINDS OR GREATER FOR A 25 MINUTE DURATION...PEAK
            WIND GUST OF 61 MPH

1201 AM     HAIL             1 N BELLEVILLE          39.84N 97.63W
04/26/2009  E0.88 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0110 AM     NON-TSTM WND DMG 2 SW OTTAWA             38.60N 95.29W
04/26/2009                   FRANKLIN           KS   LAW ENFORCEMENT

            TREE DOWN ON ROAD 2 MILES SOUTHWEST OF OTTAWA

0112 AM     NON-TSTM WND GST MELVERN                 38.51N 95.64W
04/26/2009  E65.00 MPH       OSAGE              KS   FIRE DEPT/RESCUE

&&

MRC
Special weather statement, Apr 26, 7:46 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 AM CDT SUN APR 26 2009

KSZ020-034-261430-
CLOUD-OTTAWA-
846 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 930 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ADA...
DELPHOS AND GLASCO.

A TORNADO WATCH IS ALSO IN EFFECT FOR OTTAWA COUNTY. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER
IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 26, 7:52 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT SUN APR 26 2009

KSZ010-011-261430-
MARSHALL-NEMAHA-
852 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES...

THROUGH 930 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MARYSVILLE...FRANKFORT...OKETO...BEATTIE...AXTELL...SUMMERFIELD AND
BAILEYVILLE.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 26, 7:58 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CDT SUN APR 26 2009

KSZ036-037-261430-
GEARY-MORRIS-
858 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR GEARY AND MORRIS COUNTIES...

THROUGH 930 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE
CITY AND GEARY STATE FISHING LAKE. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 305 AND 316 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

GARGAN
Special weather statement, Apr 26, 8:28 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
928 AM CDT SUN APR 26 2009

KSZ020-261515-
CLOUD-
928 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 1015 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AURORA AND CLYDE.
Special weather statement, Apr 26, 8:28 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
928 AM CDT SUN APR 26 2009

KSZ022-036-038-261500-
GEARY-RILEY-WABAUNSEE-
928 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR RILEY...GEARY AND WABAUNSEE
COUNTIES...

THROUGH 1000 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF RILEY...GEARY AND WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY TO NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF GEARY...RILEY AND
WABAUNSEE COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 309 AND 325 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 21 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

23 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
April 26, 8:47 AM CST
Where
Riley County, 10 mi SE of Manhattan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.078, -96.448

Reported by a motorist along I-70 at mile post 318.

Hail, Cloud

When
April 26, 9:17 AM CST
Where
Cloud County, 5 mi SSE of Concordia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.503, -97.634

Hail, Cloud

When
April 26, 9:25 AM CST
Where
Cloud County, 1.74 mi SW of Rice
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -97.590

Hail, Washington

When
April 26, 9:43 AM CST
Where
Washington County, 3.78 mi E of Enosdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.100

Hail, Washington

When
April 26, 10:13 AM CST
Where
Washington County, 2.07 mi N of Hanover Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.930, -96.930

Hail, Shawnee

When
April 26, 10:32 AM CST
Where
Shawnee County, 0.54 mi W of Topeka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -95.690

Hail, Jefferson

When
April 26, 10:57 AM CST
Where
Jefferson County, 0.54 mi E of Grantville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -95.560

Hail, Washington

When
April 26, 12:09 PM CST
Where
Washington County, 2.74 mi WSW of Haddam
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.350

Hail, Republic

When
April 26, 12:09 PM CST
Where
Republic County, 1.74 mi ENE of Cuba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.810, -97.420

Hail, Washington

When
April 26, 12:20 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.140

Home weather station also measured a 51mph wind gust.

Hail, Ottawa

When
April 26, 12:26 PM CST
Where
Ottawa County, 2.82 mi N of Tescott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -97.890

Nickel size hail covering the ground.

Hail, Ottawa

When
April 26, 12:28 PM CST
Where
Ottawa County, 0.54 mi E of Ada
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.150, -97.890

Hail, Washington

When
April 26, 12:29 PM CST
Where
Washington County, 2.14 mi SSW of Strawberry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.690, -97.260

Hail, Ottawa

When
April 26, 12:30 PM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -97.820

Hail, Ottawa

When
April 26, 12:43 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.120, -97.710

Hail, Ottawa

When
April 26, 12:43 PM CST
Where
Ottawa County, 3.29 mi WSW of Minneapolis
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.120, -97.780

Hail, Ottawa

When
April 26, 12:53 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.710

Stones up to the size of golf balls reported. Hail covering the ground was predominantly less than one inch in diameter.

Hail, Ottawa

When
April 26, 12:54 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.120, -97.710

Hail, Ottawa

When
April 26, 1:00 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Thunderstorm Wind, Washington

When
April 26, 1:07 PM CST
Where
Washington County, 4.28 mi SSE of Greenleaf
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.670, -96.960

Thunderstorm Wind, Washington

When
April 26, 1:15 PM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.710, -96.870

Hail, Ottawa

When
April 26, 1:20 PM CST
Where
Ottawa County, 2.12 mi NE of Lamar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.270, -97.550

Hail, Ottawa

When
April 26, 1:20 PM CST
Where
Ottawa County, 3.62 mi SSW of Lamar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.200, -97.600

Thunderstorm Wind, Dickinson

When
April 26, 2:21 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Thunderstorm Wind, Dickinson

When
April 26, 2:22 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -97.210

Hail, Geary

When
April 26, 4:35 PM CST
Where
Geary County, 1.28 mi ESE of Grandview Plaza
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.990, -96.780

Thunderstorm Wind, Morris

When
April 26, 6:32 PM CST
Where
Morris County, 2.63 mi SW of Burdick
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -96.860

Spotter residence lost power.

Hail, Lyon

When
April 26, 7:17 PM CST
Where
Lyon County, Emporia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Thunderstorm Wind, Lyon

When
April 26, 7:17 PM CST
Where
Lyon County, Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -96.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162808, 162809, 162810, 162811, 162812, 162813, 162814, 162815, 162816, 162817, 162818, 162819, 162820, 162821, 162822, 162823, 162824, 162826, 162828, 162830, 162833, 162834, 162835, 162836, 162837, 162838, 162839, 162840, 162841.